BMJ 2011; 343 doi: https://doi.org/10.1136/bmj.d7167 (Published 09 November 2011) Cite this as: BMJ 2011;343:d7167
  1. Marcel Anye, senior house officer,
  2. Jamie Smith, consultant, endocrinology
  1. 1Torbay Hospital, Torquay TQ2 7AA, UK
  1. marcelanye{at}yahoo.com

A 53 year old woman with poorly controlled hypertension reported the appearance of a rash every time she measured her blood pressure. During a clinic visit, after cuff inflation, a painless petechial rash was noticed on her arm under the area covered by the cuff. It resolved spontaneously within an hour. This is called the Rumpel-Leede phenomenon and refers to the appearance of petechiae in an area after application of pressure on vessels, such as by a tourniquet. Vascular fragility leading to acute dermal capillary rupture is likely to be responsible and may occur in those with resistant hypertension or diabetes, and in those on long term steroid treatment.


Cite this as: BMJ 2011;343:d7167


  • Patient consent obtained.

View Abstract

Log in

Log in through your institution


* For online subscription